[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IPk] General Questions

Hi Melissa - thanks for your comments - I only got the Actrapid after 18
months of requests for an insulin that would get Yasmeen's bg down without
the obvious effects you mention of increasing Mixtard. I take on board your
comment re infusion/injection - Sir!!

Thanks again

----- Original Message -----
From: Melissa Ford <email @ redacted>
To: <email @ redacted>
Sent: Monday, December 16, 2002 11:41 AM
Subject: Re: [IPk] General Questions

> Insulin Pumpers is made possible by contributions from forum
> members and supporters in industry.  Your tax deductible donation
> of $1.00 or $2.00 per month is needed so that Insulin Pumpers can
> continue to serve you and diabetes community. Please visit:
>     http://www.insulin-pumpers.org/donate.shtml
> Your annual contribution will eliminate this header from your IP mail
> Hi Rob,
> You will find a huge range of opinions about GI. Try and err! Some people
> simply cannot eat carrots without a bolus that would knock me out, whereas
> others find that high-GI food has very little effect outside of its
> carb value, and others find only certain high-GI foods problematic. I have
> just thought about the fact that we haven't mentioned 'trigger
> that's an American concept that hasn't crept across the Atlantic? A
> food is something in particular that--you guessed it--triggers a
> increase in bg and might as well be avoided under normal circumstances as
> it's more trouble than it's worth. Bananas and really rich American-style
> cheesecake are my real trigger foods. I eat a banana only when my bg is
> quite low. I eat American cheesecake probably 2 or 3 times a year because
> have to stay up and check my bg every 90 minutes or so for around 5 hours!
> have met people whose trigger foods were cornstarch, pizza, and rice,
> though. They went through years of unpleasantness before figuring out what
> was happening. Keeping a food, insulin, exercise, and bg journal for a few
> weeks is a tedious but v. good way to identify what seems to cause
> and what helps.
> In my opinion, the mixed insulin may be causing more problems for y'all
> it's fixing. The huge benefit to mixing one' own insulin at the time of
> injection is the ability to change the long- or intermediate-acting
> independently if the short-acting, and vice-versa. In a growing child
> especially, adjustments of a few units might be v. helpful, but
> for longer- and shorter-acting insulin do not always (or even often)
> increase in the same proportion. Why give more long-acting insulin if
> working okay and the real problem is that one needs 1 extra unit of
> shorter-acting insulin at dinner? But if you increase Mixtard by one unit,
> that's more of both insulins. Adding 1 u. of Actrapid to the syringe in
> which you've already drawn the Mixtard might help in that scenario, but if
> you're using pens an extra injection would be necessary to get both the
> Mixtard and the Actrapid injected at the same time. If you can add some
> Actrapid to a syringe, that might help when you know that Yasmeen's bg
> soar after the meal she'll eat just after a given injection, but you will
> course be unable to get a different long-acting insulin without a
> prescription.
> Just a picky point: I would think that 'infusion site' is more of a
> term, whereas 'injection site' would be more accurate for MDI users--want
> be v. clear that you know what you're saying when you talk to doctors. You
> sound like you're well on top of things!!!
> Take care,
> good luck,
> Melissa
> IDDM 9+ years; MiniMed pumper 6+ years
> Co-ordinator, Oxford University Student Union Diabetes Network
> _________________________________________________________________
> MSN 8 helps eliminate e-mail viruses. Get 2 months FREE*.
> http://join.msn.com/?page=features/virus
> ----------------------------------------------------------
> for HELP or to subscribe/unsubscribe, contact:
> HELP@insulin-pumpers.org
for HELP or to subscribe/unsubscribe, contact: